Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 73, NWS San Diego, CA

July 31, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 31, 2005, 1:00 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 1:00 PM PDT (20:00 UTC)
Expired
Jul 31, 2005, 4:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 74 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3225 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 312004
FFWSGX
CAC071-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA        
  THIS INCLUDES THE CITIES OF BARTON FLATS...FOREST FALLS...AND ALSO 
  THE SAN GORGONIO WILDERNESS.

* UNTIL 400 PM PDT

* AT 1255 PM PDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS    
  WITH VERY HEAVY RAIN FROM IN THE VICINITY OF SAN GORGONIO          
  MOUNTAIN. THE STORMS ARE LIKELY TO PRODUCE FLASH FLOODING.

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR OR OVER    
  THE MILL CREEK BASIN BY 130 PM PDT.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.



LAT...LON 3403 11703 3404 11665 3425 11676 3426 11716

$$

JAD
3 follow-up statements
000 
WGUS76 KSGX 312040
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SUN JUL 31 2005

CAC071-312300-
SAN BERNARDINO CA-
140 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM PDT FOR SOUTH CENTRAL
SAN BERNARDINO COUNTY...

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
WEAKENING THUNDERSTORM ACTIVITY OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEAR 
LAKE...FOREST FALLS...OAK GLEN...AND BARTON FLATS.

ROADWAY FLOODING WAS REPORTED AT 115 PM IN THE BIG BEAR CITY AREA. 
EVEN THOUGH THUNDERSTORMS HAVE WEAKENED...RUNOFF WILL CONTINUE TO 
CAUSE FLASH FLOODING OF WASHES AND STREAMS THAT DRAIN THE SAN 
GORGONIO WILDERNESS AREA. RESIDENTS AND MOTORISTS IN AND BELOW 
RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS 
WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING 
AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED 
OR BLOCKED.


LAT...LON 3403 11703 3404 11665 3425 11676 3426 11716

$$

JAD
000 
WGUS76 KSGX 312216
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT SUN JUL 31 2005

CAC071-312300-
SAN BERNARDINO CA-
315 PM PDT SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM PDT FOR SOUTH CENTRAL
SAN BERNARDINO COUNTY...

AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS OVER THE BULLION 
MOUNTAINS...AND 10 MILES EAST OF FOREST FALLS. THE STORMS WERE 
NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3403 11703 3404 11661 3462 11649 3466 11680

$$

JAD
000 
WGUS76 KSGX 312254
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 PM PDT SUN JUL 31 2005

CAC071-312300-
SAN BERNARDINO CA-
353 PM PDT SUN JUL 31 2005

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR CENTRAL 
SAN BERNARDINO COUNTY...

AT 350 PM PDT...DOPPLER RADAR SHOWED AN ISOLATED THUNDERSTORM 
REMAINING 25 MILES NORTHEAST OF LUCERNE VALLEY. THIS THUNDERSTORM 
WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS. 

WITH THE THREAT OF WIDESPREAD FLASH FLOODING DIMINISHED...THE FLASH 
FLOOD WARNING WILL EXPIRE AT 4 PM. 



LAT...LON 3457 11682 3453 11648 3462 11649 3466 11680

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:30 AM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 9:30 AM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN JUL 31 2005

.SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING WARM...HUMID WEATHER
THIS WEEK WITH SHOWERS AND THUNDERSTORMS FORMING IN THE MOUNTAINS
AND DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT INTO THE INLAND
VALLEYS TODAY AND MONDAY. NEAR THE COAST...MARINE LAYER CLOUDS AND
FOG EACH NIGHT AND MORNING WILL KEEP TEMPERATURES MOSTLY IN THE 70S.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

FLASH FLOOD WATCH IS IN EFFECT AGAIN TODAY FOR THE MOUNTAINS AND
DESERTS AS MORE AFTERNOON CONVECTION WILL DEVELOP WITH DAYTIME
HEATING. THE ATMOSPHERE STILL HAS ABUNDANT MOISTURE WITH PWS OF 1.63
INCHES ON THE MORNING SOUNDING FROM NKX BUT THERE HAVE BEEN SMALL
BUT POSSIBLY SIGNIFICANT CHANGES. CAPE IS NOW 295 J/KG...DOWN FROM
851 J/KG YESTERDAY WITH AN INCREASE IN NEGATIVE ENERGY. THE SOUNDING
IS NOW MORE OF A CLASSIC INVERTED V...SO CONVECTION MAY BEGIN LATER
AND NOT BE AS WIDESPREAD AS YESTERDAY BUT COULD STILL PRODUCE
DAMAGING WINDS AND HAIL. GOES SATELLITE DERIVED PWS WERE IN EXCESS
OF 2 INCHES OVER IMPERIAL COUNTY. EASTERLY WINDS ALOFT WILL ADVECT
THIS MOISTURE INTO SOCAL TODAY AND MONDAY...AND A FEW STORMS COULD
REACH INTO THE INLAND VALLEYS.

NOT MUCH CHANGE IN THIS FLOW PATTERN THIS WEEK DUE TO A STATIONARY
UPPER HIGH OVER THE 4 CORNERS REGION. ONLY MINOR FLUCTUATIONS IN THE
MOISTURE PROFILE AND UPPER SUPPORT ARE EXPECTED THIS WEEK...SO THE
OVERALL PATTERN OF DIURNAL THUNDERSTORMS AND FLASH FLOODING IN THE
MOUNTAINS AND DESERTS WILL CONTINUE INTO NEXT WEEKEND. THE LOW
LEVELS WILL REMAIN SOMEWHAT DRIER RESULTING IN INVERTED V
SOUNDINGS...CONTINUING THE THREAT FOR STRONG DOWNBURST WINDS AND
HAIL IN THE STRONGEST STORMS.

&&

.AVIATION...
EXPECTING ANOTHER ACTIVE AFTERNOON WITH SCATTERED THUNDERSTORMS OVER
MTS AND ADJACENT DESERTS...AND ENOUGH EASTERLY WIND COMPONENT TODAY
TO POSSIBLY STEER A FEW STORMS INTO LWR FOOTHILLS AND INLAND VLYS.
TSTMS STARTING ABT 18Z AND CONTINUING TO 02Z OR LONGER. ISOLATED
STRONG TO SEVERE STORMS POSSIBLE TO 50000 FT WITH HEAVY RAIN...HAIL
AND LOCAL WIND GUSTS 50-60 MPH.

MARINE LAYER DEEPENED SLIGHTLY OVERNIGHT AND EXTENDED FURTHER INTO
SOUTHERN SAN DIEGO COUNTY PAST SDM...NKX AND NEAR SANTEE. STILL NO
LOW CLOUDS AFFECTING ORANGE COUNTY. AREAS OF STRATUS SHOULD LINGER
NEAR BEACHES OF SRN SAN DIEGO COUNTY EARLY THIS AFTN. MARINE LAYER
SHOULD DROP BACK SLIGHTLY TONIGHT/MON AND REMAIN CONFINED NEAR THE
COAST. LOW CLOUDS WILL RETURN TO SD COUNTY COASTAL SECTIONS LATE
TONIGHT AND REACH NEAR CRQ/SAN AROUND 09-16Z MON. BASES ABT 1000 FT
MSL AND TOPS AROUND 1500 FT. FOR FURTHER DETAILS SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT FROM 10 AM
UNTIL 7 PM TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 31, 10:45 AM PDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT SUN JUL 31 2005

CAZ055-056-058-060-061-062-311300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 10 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

THUNDERSTORMS WITH HEAVY RAIN...LIGHTNING...HAIL AND STRONG WINDS
ARE LIKELY IN THE MOUNTAINS AND DESERTS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED.

CAZ048-050-311300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1045 AM PDT SUN JUL 31 2005

.DAY ONE... TODAY AND TONIGHT.

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON AND COULD
DRIFT IN THE INLAND VALLEYS WITH LOCAL HEAVY RAIN POSSIBLE. THE
THREAT OF FLASH FLOODING WILL BE MODERATE. THERE COULD ALSO BE
DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS OVER THE MOUNTAINS MAY DRIFT INTO THE INLAND
VALLEYS MONDAY AFTERNOON. THE THREAT FOR FLASH FLOODING WILL BE
MODERATE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

In the hours before

Local storm report, Jul 31, 12:42 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HEAVY RAIN       8 S PINE VALLEY         32.74N 116.50W
07/31/2005  0.52 INCH        SAN DIEGO          CA   MESONET

            THE MORENA RESERVOIR ALERT GAGE RECORDED 0.52 INCHES OF
            RAIN IN 13 MINUTES.

1207 PM     HEAVY RAIN       2 S FOREST FALLS        34.06N 116.92W
07/31/2005  0.75 INCH        SAN BERNARDINO     CA   MESONET

            THE YUCAIPA RIDGE ALERT GAGE RECORDED 0.75 INCHES OF RAIN
            IN 22 MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:56 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 31, 11:57 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 31, 12:51 PM PDTSevere Thunderstorm WarningSGXSan Diego41 min
Jul 31, 4:10 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 31, 4:32 PM PDTSevere Thunderstorm WarningSGXSan Diego82 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.